Alert archive / Washington / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Spokane, WA

May 30, 2020Adams County, Garfield County, Whitman County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 30, 2020, 5:36 PM PDT for Adams County, Garfield County, Whitman County, Washington. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2020, 5:36 PM PDT (00:36 UTC)
Expired
May 30, 2020, 6:15 PM PDT
In force
39 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Adams County, WA, Garfield County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 124 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 6:05 PM PDTTSTM WND DMGWashtucna, WASEVERAL LARGE TREES UPROOTED. UNOCCUPIED TRAILER BLOWN INTO POWER POLE.
May 30, 6:10 PM PDTTSTM WND DMG7 E Cunningham, WAROOF BLOWN OFF AN OLD SHOP BUILDING ON FOULKES ROAD NORTH OF HIGHWAY 26. TIME ESTIMATED FROM RADAR.
May 30, 6:15 PM PDTTSTM WND DMGWashtucna, WADAMAGE TO LARGE EVERGREEN TREE.
May 30, 6:19 PM PDTTSTM WND DMG1 Sw Washtucna, WA12 POWER POLES BLOWN OVER ON HIGHWAY 260 NEAR GILL ROAD.
May 30, 6:20 PM PDTTSTM WND GST 727 S Ralston, WABLOWING DUST REDUCING VISIBILITY BELOW 1 MILE THEN WIND AND HEAVY RAIN. VISIBILITY REMAINED BELOW 1 MILE WITH THE RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:22 PM PDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2020-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2020-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-408 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS56 KOTX 310036
SVROTX
WAC001-023-075-310115-
/O.NEW.KOTX.SV.W.0004.200531T0036Z-200531T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
536 PM PDT Sat May 30 2020

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Adams County in eastern Washington...
  Garfield County in southeastern Washington...
  Central Whitman County in eastern Washington...

* Until 615 PM PDT.

* At 533 PM PDT, a severe thunderstorm was located near Kahlotus, or
  17 miles east of Connell, moving northeast at 50 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Wind damage is also 
           likely to mobile homes, roofs, and outbuildings. Isolated 
           large hail is expected which may cause damage to roofs, 
           siding, windows, and vehicles. 

* Locations impacted include...
  Ritzville, Pomeroy, Lind, St. John, Endicott, Washtucna, Lamont,
  Riparia, Hay, Tokio, Dodge, Revere, La Crosse, Almota, Mayview,
  Ralston, Pizzro, Dusty, Wawawai and Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Spokane.

Areas of blowing dust are expected near and ahead of the
thunderstorms. Motorists can expect poor visibilities and should
reduce speeds accordingly.

&&

LAT...LON 4629 11762 4633 11762 4634 11768 4647 11774
      4647 11786 4662 11785 4658 11790 4659 11802
      4655 11817 4674 11825 4674 11871 4725 11871
      4718 11750 4664 11737 4644 11740 4628 11750
TIME...MOT...LOC 0033Z 203DEG 59KT 4662 11849 

HAIL...1.75IN
WIND...70MPH
 
$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:41 PM PDT, 55 minutes earlier.

Area forecast discussion, May 30, 4:41 PM PDT, 55 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
441 PM PDT Sat May 30 2020

.SYNOPSIS...
Severe thunderstorms will spread into the Inland NW late this
afternoon and this evening. Large hail, damaging winds and
torrential rains are all possible. Sunday will be very cool and
cloudy. Temperatures will rebound into the 70s for the rest of the
week with mainly mountain showers.

&&

.DISCUSSION...

**** Severe thunderstorms after 5pm this evening ****

The thunderstorms will be capable of producing large hail
(baseball sized?), damaging winds (up to 75 mph) and flash
flooding.

We've been talking about this event a lot, and with good reason.
Please take it seriously. So I won't go into all the large scale
weather discussion. Instead I'll focus on some of the details that
we're seeing from the various high resolution weather models. Some
models have a scenario where a Mesoscale Convective System (MCS)
develops over central Oregon and moves due north through central
WA this evening, leaving the ID Panhandle and extreme eastern WA
out of the action. But that is becoming the minority solution. The
recent HRRR and 18Z NAMnest are favoring a more widespread
scenario for our area, where severe storms will extend from the
Cascades into the Panhandle. This is more in line with the 12Z
WRFnmm model. All models show a significant area of Updraft
Helicity extending across the Columbia Basin, which is an
indicator of the potential for strong rotating storms (i.e.
Supercells). Other parameters show that tornadoes can't be ruled
out in this situation. This is more like a Midwest event than a
typical Northwest event.

Strong storms are firing over north central Oregon at 230pm, with
large hail reports already. While they are moving due north, more
storms continue to develop on the eastern flank. The worrisome
part is that these storms are moving into an extremely unstable
atmosphere, with temperatures near 90F and dew points in the 60s
(Walla Walla currently has a 69 dew point, extremely rare for
here). As the storms move through that environment,
intensification is likely. Timing still moves them into our
counties (Grant, Adams) around 5pm.

All of this should slowly exit into BC by midnight. Rain and wind
will follow for the remainder of tonight into Sunday morning,
with much cooler temperatures. Monday will see some showers over
southeast WA and the southern Panhandle. After a dry Tuesday, look
for mountain showers and a few thunderstorms on Wednesday and
Thursday. Friday will see an increase in shower chances as a
Pacific trough approaches the area. The weekend looks cooler and
wet right now.  RJ

&&

.AVIATION...
00Z TAFS: Strong to severe thunderstorms (damaging winds, large
hail, heavy rain, with a couple of tornadoes possible) will
arrive at all TAF sites shortly after 00Z and last for a few
hours. MVFR cigs are likely at most TAF sites later tonight and
into Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        49  64  44  70  45  74 /  90  50   0   0   0   0
Coeur d'Alene  50  62  45  70  45  73 /  90  70   0   0   0   0
Pullman        48  63  44  66  44  72 /  90  40   0  10   0   0
Lewiston       57  71  51  72  50  79 /  80  30   0  20   0   0
Colville       50  66  43  73  44  76 /  90  90   0   0   0   0
Sandpoint      52  61  45  70  47  72 /  90  90   0  10   0   0
Kellogg        50  60  45  68  47  71 /  90  70   0  10  10   0
Moses Lake     53  73  46  76  45  82 /  90  10   0   0   0   0
Wenatchee      52  69  46  74  47  81 /  70  30   0   0   0   0
Omak           54  68  44  73  46  78 /  90  70   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until midnight PDT tonight for East Slopes
     Northern Cascades-Moses Lake Area-Okanogan Highlands-
     Okanogan Valley-Upper Columbia Basin-Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, May 30, 12:03 AM PDT, 17 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
1203 AM PDT Sat May 30 2020

IDZ001>004-026-027-WAZ031>038-041>044-310715-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
1203 AM PDT Sat May 30 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday evening continues to look like an active period for
thunderstorms and some storms may be strong capable of torrential
rain, gusty winds, and hail.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:14 PM PDTSevere Thunderstorm WarningOTXAdams, Asotin, Garfield, Whitman46 min
May 30, 6:32 PM PDTSevere Thunderstorm WarningOTXAdams28 min
May 30, 6:48 PM PDTSpecial Weather StatementOTXGarfield42 min
May 30, 6:53 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln, Spokane, Whitman37 min
May 30, 7:11 PM PDTSpecial Weather StatementOTXWhitman49 min
May 30, 7:25 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane, Stevens50 min
May 30, 7:29 PM PDTAreal Flood WarningOTXAdams, Lincoln32 min
May 30, 7:45 PM PDTAreal Flood WarningOTXFerry, Lincoln, Spokane, Stevens60 min
May 30, 8:10 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Stevens50 min
May 30, 8:53 PM PDTSpecial Weather StatementOTXPend Oreille52 min
May 31, 3:15 AM PDTAreal Flood AdvisoryOTXLincoln, Spokane, Whitman3 hr
May 31, 4:59 AM PDTFlood WatchOTXFerry, Pend Oreille, Stevens6 hr
May 31, 12:46 PM PDTRiver Flood WarningOTXOkanogan70 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.